Guidelines for Withdrawing from an Antidepressant Using Serotonin-Supportive Nutrients
What follows is an update of the section on SSRI withdrawal from the Mood Cure's chapter eleven.
Whether you're considering embarking on an antidepressant detox process on your own, or with the help of an alternatives expert, keep the following step-by-step SSRI Withdrawal guide by your side. It has been refined at the The Nutritional Therapy Institute Clinic by Mood Cure author, Julia Ross and her staff since the Mood Cure was published. Contact the author's clinic to set up a consultation if you have questions or would like expert support along the way. Please call (415) 383-3611.
Using Nutrient Supplementation During and After Antidepressants Withdrawal.
- Work with a psychotherapist who is open to both nutritional and psychopharmaceutical approaches to depression alleviation.
- Take the Neurotransmitter Questionnaire (from Chapter Two of the Mood Cure) on the The Nutritional Therapy Institute Clinic site (click)
- If you have many low serotonin symptoms (or did before SSRI use) read Chapter Three in the Mood Cure to become very familiar with the nutritional solutions to the mood problems associated with serotonin deficiency. If you are not on a serotonin-targeting antidepressant, try the nutrients recommended there.
- Whether you are on such antidepressants or not, take the Basic Supplements and eat the Good-Mood Foods indicated in the chapters by those names in the Mood Cure; and get regular, moderate outdoor exercise.
- If you are on a serotonin-targeted medication, discuss with your doctor a one-to-two-week trial of 50-100 mg. 5-HTP or 500-1000 mg. l-tryptophan, twice a day--in mid-afternoon ( by 4:00 PM) and at bedtime (by 10:00 PM).
- Be sure to take the amino acids approximately six hours away from your medication.
- If 5-HTP does not benefit you, or causes any adverse reactions, switch to l-tryptophan, taking a 500 mg. capsule for every 50 mg. capsule of 5-HTP recommended. Or vice versa. (Note: Tryptophan tends to work better than 5-HTP for those with severe insomnia.)
- I do not recommend using either of these aminos with more than one antidepressant that targets serotonin. We ask our clients to remove all but one such medication before trying the aminos, to avoid excessive serotonin activity (serotonin syndrome.) We occasionally saw a few serotonin syndrome symptoms when more than one such medication was being taken along with these aminos. Cutting down from two to one such drug is typically easy to do. For example, if Trazodone is being used at bedtime for sleep, typically l-tryptophan and melatonin can be successfully substituted with no taper needed. (Consult Chapter 12, "Sleep and Your Moods".) The remaining drug, e.g. Prozac, taken in the early morning, may be tapered as needed with the help of afternoon as well as evening doses of tryptophan. (Note: Aminos other than 5-HTP and l-tryptophan, e.g., GABA or DLPA, are typically safe to take with these antidepressants.)
- If your trial goes well and your physician agrees , work with him or her to taper off your medication. If your prescribing physician is unsure about the appropriate antidepressant tapering procedure, consult with a knowledgeable pharmacist or psychopharmachologist. As you taper, you may need to increase your5-HTP dose to as high as 300 mg. or higher in the afternoon by 4:00 PM and again by 10:00 PM (or raise l-tryptophan to 1000-2000 mg. or higher.) Our most extreme client needed to raise his 5-HTP to 900 mg. for two months to counteract the discomfort of his first Celexa reduction. After his second reduction, he dropped to 600 mg. for two months, and then to 300 mg. when he finally, stopped the Celexa altogether.
- As you taper down on your medication, if adverse symptoms appear, gradually increase your 5-HTP or l-tryptophan, as needed.
- If all goes well off the drug, continue on your aminos. After a few months, experiment with gradually lowering your dose of the aminos. Start by reducing 50 mg. at a time (e.g., from 150 to 100 mg. of 5-HTP). Over time, try lowering your dose further, 50 mg. at a time, but do not rush yourself. Stop them right away if you become fatigued or if any other new adverse symptom starts after you've been on the amino acids for a while.
- Always go back up in dose, if a lower dose exposes you to some of your old negative moods. Then try dropping your dose again in a few weeks or months.
- Reduce your amino dose to zero gradually or simply stop altogether and see if any of your old symptoms come back. If they do, go back onto the aminos and try stopping again in a month or two, till you no longer need them, except perhaps in occasional emotional emergencies or in mid-winter.
- Both bright light and exercise have benefitted people after they've gone off SSRIs. Go outside (and exercise, if possible) in daylight as much as possible. Use a therapeutic lamp indoors at least 30 minutes a day (200-300 watts or 3,000-10,000 lux) if you have depression despite the nutrients, e.g., in Winter. See the Resource Tool Kit for some light therapy sources.
- If neither 5-HTP nor tryptophan work for you, use St. John's wort or an SSRI (perhaps with SAM-e and vitamin B6) while you're testing and treating possible problems with your thyroid and/or sex hormone functions and ruling out pyroluria see the last page of the Resource Tool Kit).
- The aminos should relieve your symptoms within 48 hours. Do not hesitate to quickly take an antidepressant drug if these nutritionalstrategies fail, especially if your symptoms, e.g., of depression or panic, are severe.
- If a combination of 5HTP or l-tryptophan with an SSRIs works best, continue with both, but watch closely for serotonin syndrome symptoms and remember to take them six hours apart.